Readdressing Vancomycin: A Case Study

1University of Michigan, Ann Arbor, MI
2University of Michigan, Ann Arbor, MI

Meeting: Hospital Medicine 2013, May 16-19, National Harbor, Md.

Abstract number: 483

Case Presentation:

A 41‐year‐old man with a medical history significant for chronic osteomyelitis presented with generalized rash, high fever, scattered myalgias, and nonspecific right lower quadrant abdominal pain of two days duration. The rash was diffusely erythematous and maculopapular, most prominent along the legs, back, and neck. Six weeks prior to presentation, he underwent hardware removal in his femur and was being treated with intravenous vancomycin postoperatively for staphylococcal infection. On admission, the patient was febrile with a temperature of 101.1°F, pulse of 120 beats/minute, respiratory rate of 18 breaths/minute, and blood pressure of 120/67 mm Hg. He was diffusely erythematous and appeared uncomfortable. Physical examination showed prominent, blanchable, edematous papules that coalesced into erythematous plaques all around the trunk with relative sparing of the extremities. Exam was also significant for mild splenomegaly, cervical lymphadenopathy, erosions along bilateral buccal mucosa, and mild facial edema. Laboratory tests revealed elevated C‐reactive protein (13.6 mg/dL), Westegren sedimentation rate (23 mm/hr), AST (262 IU/L), ALT (464 IU/L), and alkaline phosphatase (459 IU/L).

Discussion:

Red man syndrome secondary to vancomycin was suspected. However, a biopsy of the rash led to a diagnosis of drug reaction with eosinophilia and systemic symptoms (DRESS) syndrome, with vancomycin considered the offending agent. DRESS syndrome is a rare, severe drug reaction that carries a 10% mortality if not adequately managed. A review of literature revealed DRESS related to vancomycin as being extremely uncommon, with only 5 such cases ever reported. Although over 50 culprit drugs have been associated, DRESS is most often reported with carbamazepine and allopurinol. Diagnosis is made by meeting one of two diagnostic conventions: the Japanese consensus group and the more commonly employed regiSCAR. The regiSCAR scoring system defines DRESS syndrome essentially as “no,” “possible,” “probable,” or “definite” through the following criteria: fever ≥ 38.5°C, lymphadenopathy, eosinophilia, atypical lymphocytes, skin rash, organ involvement, resolution ≥ 15 days, as well as absence of antinuclear antibody, blood culture, serologies for HAV/HBV/HCV, and Chlamydia/mycoplasma. Human herpesvirus‐6 reactivation, hospitalization, and suspicion of drug etiology are further supportive, though not conclusive of DRESS. Treatment of DRESS involves removal of the offending agent and high‐dose, systemic corticosteroids.

Conclusions:

The patient was started on intravenous corticosteroids and oral diphenhydramine and gradually recovered. He was maintained on oral prednisone therapy and a change of antibiotic for infection coverage. He reported no issues thereafter.

Figure 1.The patient's thighs, shown here, demonstrate an erythematous, maculopapular rash composed of edematous papules coalescing into broader plaques.

Figure 2.A punch biopsy specimen from the right upper extremity demonstrates at 20× magnification, lymphohistiocytic infiltration (on left) and at 40× magnification, rare eosinophils (on right).

To cite this abstract:

Khan A, Chopra V. Readdressing Vancomycin: A Case Study. Abstract published at Hospital Medicine 2013, May 16-19, National Harbor, Md. Abstract 483. Journal of Hospital Medicine. 2013; 8 (suppl 2). https://www.shmabstracts.com/abstract/readdressing-vancomycin-a-case-study/. Accessed September 16, 2019.

« Back to Hospital Medicine 2013, May 16-19, National Harbor, Md.